Texas, 2015

High Wind in Texas, October 27, 2015

October 27, 2015 · NWS AMA · 3 events in 3 counties and zones

A strong cold front moved south through the Texas Panhandle during the evening of the 28th. Immediately behind the cold front, strong winds occurred.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong cold front moved south through the Texas Panhandle during the evening of the 28th. Immediately behind the cold front, strong winds occurred. High winds were measured at Dalhart, Dumas, Umbarger and Canyon. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Oct 27, 5:59 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Oct 27, 5:59 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
659 PM CDT TUE OCT 27 2015

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR THIS TAF CYCLE. THE MAIN
AVIATION CONCERN IS THE FRONT EXPECTED TO MOVE THROUGH THE AREA
BETWEEN 03Z AND 05Z THIS EVENING. WINDS BEHIND THE FRONT ARE EXPECTED
TO INCREASE INTO THE 20KT TO 25KT WITH GUSTS UP TO 32KT. THERE IS A
CHANCE FOR SHOWERS TO MOVE THROUGH THE KGUY TERMINAL WITH THIS FRONT
BUT CONFIDENCE ON TIMING IS TOO LOW TO INCLUDE IN PREVAILING
CONDITIONS. THE GUSTY POST-FRONTAL WINDS SHOULD ONLY PERSIST FOR A
FEW HOURS BEFORE DIMINISHING. BY TOMORROW AFTERNOON WE SHOULD SEE
WINDS RETURN BACK TOWARDS A SOUTHWESTERLY DIRECTION AOB 10KT TO ROUND
OUT THIS TAF ISSUANCE.

&&

.PREV DISCUSSION... /ISSUED 401 PM CDT TUE OCT 27 2015/

DISCUSSION...
COLD FRONT MOVING INTO NORTHWEST KANSAS AT THIS TIME IS EXPECTED TO
PASS THROUGH ALL OF THE OKLAHOMA AND TEXAS PANHANDLES BY SUNRISE
WEDNESDAY.  WINDS EXPECTED TO GUST INTO THE 25 TO 35 MPH BEHIND
FRONT...ESPECIALLY ACROSS WESTERN AND SOUTHERN SECTIONS OF THE
COMBINED PANHANDLES.  SHORTWAVE TROF PASSES NORTH CENTRAL AND
NORTHEAST SECTIONS TONIGHT...WITH SLIGHT CHANCE OF LIGHT SHOWERS
RETAINED TONIGHT IN THESE LOCATIONS.

NORTH WINDS DIMINISH DURING THE DAY ON WEDNESDAY...TRENDING TO WEST
AND SOUTHWEST BY DAY/S END.  HIGHS IN THE 60S ARE EXPECTED UNDER A
MOSTLY SUNNY SKY.

NEXT COLD FRONT ARRIVES LATE WEDNESDAY NIGHT AND THURSDAY MORNING.
NORTH WINDS FOLLOWING FRONTAL PASSAGE BECOME EASTERLY BY THURSDAY
AFTERNOON...WITH UPSLOPE FLOW AND ISENTROPIC LIFT PATTERN CAUSING
SUFFICIENT CLOUD COVER TO HOLD MAXIMA BELOW 60 IN NORTHERN SECTIONS
THURSDAY...WITH HIGHS IN THE 60S OVER MOST OF THE REST OF THE AREA.

POPS THURSDAY NIGHT HAVE BEEN CONFINED TO WESTERN AND SOUTHWESTERN
SECTIONS PRIOR TO MIDNIGHT...WITH CHANCE TO LIKELY POPS AFTER
MIDNIGHT...AS INCOMING SHORTWAVE TROF INDUCES MODERATE TO STRONG
MOIST LOW-LEVEL FLOW AND WARM AIR ADVECTION AT 850 MB.

POPS HAVE BEEN RAISED TO LIKELY ALL SECTIONS ON FRIDAY...AS MID-LEVEL
TROF MOVES INTO EASTERN NEW MEXICO...WITH CONTINUING MOIST SOUTHEAST
LOW-LEVEL FLOW CONTINUES.  COOLER WITH MOST SECTIONS REMAINING BELOW
60 DEGREES FAHRENHEIT.  COOL CONDITIONS WILL LIMIT SURFACE-BASED
INSTABILITY...BUT THUNDERSTORMS WILL STILL BE POSSIBLE OWING TO
DYNAMICS WITH MID-LEVEL TROF.

FRIDAY LOOKS TO BE THE PERIOD WITH BEST POTENTIAL FOR RAINFALL...FOLLOWED
BY FRIDAY NIGHT AS NEXT COLD FRONT ARRIVES.  PRELIMINARY RAIN TOTALS
FOR THIS SYSTEM...THURSDAY NIGHT THROUGH FRIDAY NIGHT...ARE FORECAST
TO BE IN THE ONE-QUARTER TO ONE INCH RANGE.  EVENT EXPECTED TO COME
TO AN END ON SATURDAY...WITH LOW POPS RETAINED FOR SOUTHERN AND
SOUTHEAST TEXAS PANHANDLE.

WARMUP GETS UNDERWAY SUNDAY...AS ZONAL FLOW INDUCES LEE TROF
DEVELOPMENT AND SOUTHWEST LOW-LEVEL WINDS.  HIGHS MOSTLY IN THE 70S
BOTH DAYS WITH LOWER 80S POSSIBLE IN SOUTHERN SECTIONS ON SUNDAY.

COCKRELL

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14
Hazardous weather outlook, Oct 27, 8:16 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
916 PM CDT TUE OCT 27 2015

OKZ001>003-TXZ001>020-281430-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
916 PM CDT TUE OCT 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A COLD FRONT WILL MOVE THROUGH THE PANHANDLES TONIGHT AND BRING
SHOWERS CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY NIGHT THROUGH SATURDAY. LOCALLY
HEAVY RAINFALL MAY OCCUR DURING THIS TIME ALONG WITH A FEW STRONG
STORMS...BUT SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 27, 8:12 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
912 PM CDT TUE OCT 27 2015

OKZ001-002-280300-
CIMARRON OK-TEXAS OK-
912 PM CDT TUE OCT 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON AND NORTHWESTERN TEXAS
COUNTIES UNTIL 1000 PM CDT...

AT 910 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS ALONG A
COLD FRONT EXTENDING FROM 7 MILES EAST OF STONINGTON TO 6 MILES
SOUTHEAST OF CAMPO TO 14 MILES SOUTHWEST OF KIM...AND MOVING SOUTH
AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BOISE CITY...KEYES...GRIGGS...BLACK MESA PARK...EVA...FELT...
WHEELESS...KENTON AND STURGIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SIGNIFICANT WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.

&&

LAT...LON 3699 10173 3686 10164 3652 10223 3654 10300
      3700 10300
TIME...MOT...LOC 0210Z 338DEG 27KT 3729 10204 3703 10250 3705 10346

14
Special weather statement, Oct 27, 9:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1002 PM CDT TUE OCT 27 2015

OKZ001>003-TXZ001>004-006-280345-
CIMARRON OK-BEAVER OK-TEXAS OK-OCHILTREE TX-HANSFORD TX-DALLAM TX-
HARTLEY TX-SHERMAN TX-
1002 PM CDT TUE OCT 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CIMARRON...SOUTHWESTERN
BEAVER...TEXAS...NORTHWESTERN HARTLEY...NORTHWESTERN OCHILTREE...
SHERMAN...NORTHERN HANSFORD AND DALLAM COUNTIES UNTIL 1045 PM CDT...

AT 1001 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS ALONG
A SOUTHEASTWARD MOVING COLD FRONT EXTENDING FROM NEAR TYRONE TO 9
MILES SOUTH OF EVA TO 9 MILES NORTHWEST OF SEDAN...AND MOVING
SOUTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GUYMON...DALHART...STRATFORD...HOOKER...GOODWELL...TYRONE...
TEXLINE...OPTIMA...HARDESTY...GRIGGS...BRYANS CORNER...WARE...
ADAMS...FELT...CONLEN...BALKO...HOUGH...EVA...BOYD AND BAKER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SIGNIFICANT WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN AMARILLO.

&&

LAT...LON 3663 10063 3625 10150 3582 10304 3650 10304
      3654 10300 3678 10201 3700 10139 3700 10102
TIME...MOT...LOC 0301Z 311DEG 40KT 3699 10110 3666 10190 3625 10325

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hartley

When
October 27, 9:40 PM CST
Where
Hartley forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The Automated Surface Observing System located at the Dalhart airport measured a wind gust of 62 mph. This occurred shortly after a strong cold front moved through.

High Wind, Moore

When
October 27, 10:13 PM CST
Where
Moore forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
ASOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

The KVII Schoolnet located at Dumas High School measured a wind gust of 59 mph. This occurred behind a strong cold front that moved through.

High Wind, Randall

When
October 27, 11:17 PM CST
Where
Randall forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

The West Texas Mesonet located 2 miles northeast of Umbarger recorded a wind gust of 62 mph. This occurred behind a strong cold front that passed through.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602359, 602361, 602363.